Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Not sure whats going on
avatar
ruffgirl69 posted:
been on the depo shot for 10 years, last year stop the shot and last month finally started my monthly period. This month i have been on it since friday been really heavy crampy this time around and still flowing hard and been passing blood clots is this normal
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear ruffgirl: It sounds like the January period (the first since stopping long term DepoProvera last year) was pretty mild. By contrast, February's flow has bad cramps, super heavy flow, and clots. Hope I am tracking you correctly. There are several POSSIBLE explanations for this:

1. In January the lining of the uterus was still somewhat thinner due to the lingering effects of the Depo. This month you have a fully thickened out "normal" lining. When the lining is thicker there is more to shed. A heavier flow tends to produce more and larger clots. There is an enzyme produced by the lining of the uterus designed to keep menstrual blood from clotting. This allows the menstrual fluid to more readily pass out of the tiny cervical canal and into the vagina. When a woman is bleeding very heavily during her period the amount of flow surpasses the amount of enzyme--thus leading to passage of large clots. A heavier lining can also produce more prostaglandins (substance responsible for uterine contractions).

2. You have still not resumed regular ovulations due to the lingering effects of the Depo. In this scenario, there is no progesterone produced by the ovary which allows for a very thick lining to grow. There is no ovulation to trigger a flow. Instead, the lining can begin to shed under its own weight producing prolonged bleeding. An ovarian cyst can also interfere with resuming regular ovulations, but usually there is pelvic pain with a cyst..

3. A pelvic infection with chlamydia or gonorrhea can prompt prolonged or erratic bleeding. Again, pelvic pain is usually present.

4. There is a risk for pregnancy (eg unprotected sex) you should get a sensitive pregnancy test to rule out the distant possibility of a miscarriage.

My best GUESS Is that this is a hormonally caused issue. If your flow lasts more than 10 days, or you develop very erratic bleeding patterns you should see your GYN or clinic. They can give you the most "for sure" answer.

Yours,
Jane


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
52 of 102 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.